Colorado, 2012Wildfire in Colorado, June 1 to 3, 2012
June 1 to 3, 2012 · NWS GJT · 1 event in 1 county or zone
Persistent drought across southwest Colorado through the winter and spring months of early 2012, led to conditions favorable for large wildfire growth. On the afternoon of May 25th, a human caused fire started in the Paradox valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent drought across southwest Colorado through the winter and spring months of early 2012, led to conditions favorable for large wildfire growth. On the afternoon of May 25th, a human caused fire started in the Paradox valley. This wildfire eventually burned across 5742 acres of federal land and threatened around 25 structures before being fully contained on June 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 9:44 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, May 31, 9:44 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 PM MDT THU MAY 31 2012
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 157 PM MDT THU MAY 31 2012
WE SAW MID LEVEL MOISTURE INCREASE PER OUR U/A SOUNDING THIS
MORNING...BUT MID AND UPPER LEVELS HAVE ALSO WARMED RESULTING IN
STABLE AIR ALOFT. SO FAR THIS AFTERNOON CONVECTION IS OFF TO A
SLOW START AS EXPECTED. STILL A SLIGHT CHANCE OF A SHOWER OR
TSTM...MOST LIKELY OVER THE SRN SAN JUANS. EXPECT CLOUDS OVER THE
MTNS TO QUICKLY DISSIPATE AFTER SUNSET WITH ANOTHER CLEAR MILD
NIGHT.
HEIGHTS WILL RISE A LITTLE FRIDAY AS HIGH PRESSURE AMPLIFIES TO
OUR WEST. MSTR LEVELS REMAIN UNCHANGED FOR THE MOST PART...SO NO
BIG CHANGES ARE SEEN FRIDAY. LIKE TDY CONVECTIVE BUILDUPS ARE
EXPECTED OVER THE MTNS AND MAY BE SLIGHTLY MORE NUMEROUS AND
ENERGETIC...BUT REMAIN IN THE ISOLD CATEGORY.
ON THE SYNOPTIC SCALE THE RIDGE AXIS WILL SHIFT EWRD FRI NIGHT TO
BE OVER UT/CO BORDER BRINGING DRY MILD CONDITIONS. VALLEY LOCATIONS
WILL DEVELOP STRONG BUT SHALLOW INVERSIONS ALONG WITH NORMAL
DRAINAGE WINDS.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 252 AM MDT THUR MAY 31 2012
CONTINUED WARM AND DRY CONDITIONS DOMINATE THESE PERIODS ADDING
TO THE DROUGHT STRESS FOR THE REGION. TEMPERATURES REMAIN ABOVE
NORMAL EACH DAY...CLIMBING TO AROUND 10 DEGREES ABOVE NORMAL BY
MONDAY.
SATURDAY THE RIDGE GETS DEFORMED BY A PASSING WEAK DISTURBANCE
THAT IS PROGGED TO WORK INTO EAST-CENTRAL UTAH IN THE AFTERNOON.
THIS SEEMS TO BRING JUST A BIT OF COOL AIR ALOFT AND THEREFORE
INSTABILITY ALONG WITH SLIGHTLY DEEPER MOISTURE. THEREFORE THE
FORECAST IS FOR AN UPTICK IN POPS TO SCATTERED MOUNTAIN SHOWERS.
SUNDAY-MONDAY THE RIDGE RE-INFLATES OVER THE REGION THEN SHIFTS
ONTO THE EASTERN PLAINS AS THE NEXT PACIFIC TROUGH PUSHES INTO
NORTHERN CALIFORNIA. FLOW ALOFT SHIFTS TO SW AND STRENGTHENS.
TUESDAY...BREEZY CONDITIONS DEVELOP AHEAD OF THE ASSOCIATED COOL
FRONT. THE FORCING AND DEEPER MOISTURE LIFT WELL NORTH OF THIS
FORECAST AREA FOR LITTLE CHANCE OF SHOWERS.
WEDNESDAY IS PROGGED TO SEE A SLIGHT COOL DOWN IN NW FLOW BUT
STILL REMAIN ABOVE NORMAL. MODELS ARE STRUGGLING WITH LARGE SCALE
FEATURES FOR LATER IN THE WEEK. THE GFS RE-ENERGIZES THE WESTERN
TROUGH FROM ENERGY OUT OF THE GULF OF ALASKA WHILE THE EC BUILDS A
RIDGE OVER THE WESTERN STATES. BOTH MODELS BEGIN TO BUILD HIGH
PRESSURE OVER NEW MEXICO THAT PROMISES TO KEEP THE FORECAST DRY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1044 PM MDT THU MAY 31 2012
VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY...ALTHOUGH ISOLATED
MOUNTAIN SHOWERS/THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
EVENING. STORMS MAY BE IN THE VICINITY OF KEGE AND KASE AND COULD
EXPERIENCE GUSTY OUTFLOW WINDS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MC
LONG TERM...JOE
AVIATION...NL/MC
Hazardous weather outlook, May 31, 4:33 AM MST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 AM MDT THU MAY 31 2012
COZ001>014-017>023-UTZ022>025-027>029-011145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
533 AM MDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MOSTLY SUNNY SKIES FOR MANY AREAS TODAY THOUGH SOME ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOME AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
WEEKEND WITH FAVORED AREAS CONTINUING TO BE HIGHER TERRAIN.
REMAINING AREAS WILL SEE PLENTY OF SUNSHINE AND WARM TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Paradox Valley / Lower Dolores River Basin
- When
- June 1, 12:00 AM MST to June 3, 12:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
The Sunrise Mine wildfire which was human caused started on the afternoon of May 25th near Paradox. Conditions were favorable for large wildfire growth and this fire eventually burned over 5700 acres before being fully contained on June 3rd. Ten residences and fifteen other buildings were threatened during this wildfire but none were lost.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471722.